Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

CRIB II (Clinical Risk Index for Babies II) Preterm NICU Score (0–27)

Calculate Gareth Parry’s treatment-independent CRIB II neonatal mortality score (0–27 points) for preterm infants <= 32 weeks gestation from sex-specific birthweight/GA points, admission temperature, and base excess.

Why CRIB II eliminated FiO_2 ventilator bias from preterm NICU benchmarking!

The original 1993 CRIB score depended on 12-hour inspired FiO_2 targets—meaning two NICUs with different oxygen-saturation policies generated different severity scores for identical preterm babies! Gareth Parry et al. (The Lancet, 2003) modernized neonatal risk adjustment into the 1-hour admission CRIB II score (0–27 points for infants <= 32 weeks gestation) using ONLY physiological state at NICU arrival: Sex-specific Birthweight × Gestational Age grid points (0–15 pts), Admission body temperature (<= 29.6 °C = 5, 29.7–31.2 = 4, 31.3–32.8 = 3, 32.9–34.4 = 2, 34.5–36.0 = 1, 36.1–37.5 = 0, >= 37.6 = 1..2), and Worst first-hour Base Excess (< -26 mmol/L = 7, -26 to -23 = 6, -22 to -18 = 5, -17 to -13 = 4, -12 to -7 = 3, -6 to -3 = 2, -2 to +1 = 1, >= +2 = 0)!

Total CRIB II stratifies neonatal intensive care mortality into Level 1 (1–5 points, < 3% mortality), Level 2 (6–10 points, ~10–25%), Level 3 (11–15 points, ~40–65%), and Level 4 (> 15 points, > 75–85% hospital mortality)—spotlighting how golden-hour polyethylene thermal wrapping directly saves preterm lives!

CRIB II Score Level (0–27 Points)NICU Mortality StratumGolden-Hour Physiology Insight
0 – 5 points (Level 1)Low Risk (< 3% Mortality)36.5 °C Normothermia + Compensated Acid-Base
6 – 10 points (Level 2)Moderate Risk (~10–25%)Mild Hypothermia / Metabolic Acidosis
11 – 15 / > 15 points (Levels 3–4)High / Critical Risk (> 40–75%)Extreme Prematurity + Severe Cold Stress / Acidemia

Total CRIB II Neonatal Severity Score (0 to 27 Points)

Combines the sex-specific Gestational-Age × Birthweight table score B2 (0–15) with admission temperature B3 (°C) and first-hour worst Base Excess B4 (mmol/L).

=IF(OR(B2 < 0, B2 > 15, B3 < 25, B3 > 42, B4 < -40, B4 > 20), "Invalid NICU Admission Inputs", B2 + IF(B3 <= 29.6, 5, IF(B3 <= 31.2, 4, IF(B3 <= 32.8, 3, IF(B3 <= 34.4, 2, IF(B3 <= 36.0, 1, IF(B3 <= 37.5, 0, 1)))))) + IF(B4 < -26, 7, IF(B4 <= -23, 6, IF(B4 <= -18, 5, IF(B4 <= -13, 4, IF(B4 <= -7, 3, IF(B4 <= -3, 2, IF(B4 <= 1, 1, 0))))))))

CRIB II NICU Risk Level Classification (Levels 1 to 4)

Maps total 0–27 CRIB II score into Levels 1 (0–5), 2 (6–10), 3 (11–15), or 4 (> 15).

=IF(OR(B2 < 0, B2 > 15, B3 < 25, B3 > 42, B4 < -40, B4 > 20), "Invalid NICU Admission Inputs", IF(B2 + IF(B3 <= 29.6, 5, IF(B3 <= 31.2, 4, IF(B3 <= 32.8, 3, IF(B3 <= 34.4, 2, IF(B3 <= 36.0, 1, IF(B3 <= 37.5, 0, 1)))))) + IF(B4 < -26, 7, IF(B4 <= -23, 6, IF(B4 <= -18, 5, IF(B4 <= -13, 4, IF(B4 <= -7, 3, IF(B4 <= -3, 2, IF(B4 <= 1, 1, 0))))))) <= 5, "Level 1 Low Risk (0-5)", IF(B2 + IF(B3 <= 29.6, 5, IF(B3 <= 31.2, 4, IF(B3 <= 32.8, 3, IF(B3 <= 34.4, 2, IF(B3 <= 36.0, 1, IF(B3 <= 37.5, 0, 1)))))) + IF(B4 < -26, 7, IF(B4 <= -23, 6, IF(B4 <= -18, 5, IF(B4 <= -13, 4, IF(B4 <= -7, 3, IF(B4 <= -3, 2, IF(B4 <= 1, 1, 0))))))) <= 10, "Level 2 Moderate Risk (6-10)", IF(B2 + IF(B3 <= 29.6, 5, IF(B3 <= 31.2, 4, IF(B3 <= 32.8, 3, IF(B3 <= 34.4, 2, IF(B3 <= 36.0, 1, IF(B3 <= 37.5, 0, 1)))))) + IF(B4 < -26, 7, IF(B4 <= -23, 6, IF(B4 <= -18, 5, IF(B4 <= -13, 4, IF(B4 <= -7, 3, IF(B4 <= -3, 2, IF(B4 <= 1, 1, 0))))))) <= 15, "Level 3 High Risk (11-15)", "Level 4 Critical Risk (>15)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading